New York, 2011Flooding in New York, August 27 to 29, 2011
August 27 to 29, 2011 · NWS OKX · 24 events in 8 counties and zones
Irene made landfall locally as a tropical storm around 900 am EDT August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border later that evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Irene made landfall locally as a tropical storm around 900 am EDT August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border later that evening. Copious amounts of tropical moisture within the storm produced extended periods of heavy rainfall, which resulted in widespread moderate to major flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 9:35 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 27, 9:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1035 PM EDT SAT AUG 27 2011
.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION TONIGHT AND SUNDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE STORM THROUGH MUCH OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
IRENE STILL EXPECTED TO APPROACH FROM THE SOUTH TONIGHT AS A
CATEGORY 1 HURRICANE.
EXPECT DETERIORATING CONDITIONS TONIGHT...WITH HEAVY DOWNPOURS AND
DAMAGING WINDS. THUNDERSTORMS POSSIBLE...WITH A TORNADO THREAT
CONTINUING DUE TO THE STRONG LOW-LEVEL SHEAR/HELICITY. TORNADO
WATCH IN EFFECT UNTIL 5 AM FOR THE NYC METRO AND LONG ISLAND.
MODELS SEEM TO HAVE A GOOD HANDLE OF TEMP TRENDS TONIGHT...OBVIOUSLY
NON DIURNAL TRENDS.
PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE WORST CONDITIONS WITH HURRICANE IRENE WILL BE REALIZED SUNDAY AS
THE STORM TRACKS ACROSS THE CWA IN THE MORNING...THEN TO THE NORTH
ACROSS NEW ENGLAND BY AFTERNOON. HEAVY RAIN TAPERS OFF LATE IN THE
DAY FROM SOUTH TO NORTH.
WINDS SHIFT AROUND TO THE WEST/NORTHWEST ACROSS THE ENTIRE CWA BY
AFTERNOON...AND WILL BE QUITE STRONG INTO THE EVENING.
THEREAFTER...MUCH QUIETER WEATHER CONDITIONS ARE EXPECTED AS HIGH
PRESSURE BUILDS.
TEMPS A MOS BLEND THROUGH THE PERIOD.
PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL REMAIN OVER THE REGION FOR A GOOD PORTION OF THE
LONG TERM PERIOD PROVING FAIR AND DRY CONDITIONS. A COLD FRONT
PASSING NORTH OF THE REGION THURSDAY COULD SET OFF A SHOWER OR
THUNDERSTORM. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL
FOR THE PERIOD.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
IRENE WILL APPROACH TONIGHT AND TRACK THRU THE REGION SUN.
CONDITIONS WILL CONTINUE TO DETERIORATE OVERNIGHT AS THE BANDS
AHEAD OF THE STORM ROTATE NWD. NO CHANGES TO THE TAF WIND TIMING
AND INTENSITY WITH THE 3Z AMDS. GUSTS IN EXCESS OF 40 KT NOW UP TO
KNEL...WITH BUOY 44018 UP TO GALE FORCE. GUSTS IN EXCESS OF 35 KT
THEREFORE EXPECTED SHORTLY KJFK SPREADING NWD. ISOLD TSTMS CAN BE
EXPECTED WITH THE BANDS APPROACHING TONIGHT. WINDS WILL INCREASE
AS THE CENTER DRAWS CLOSER...WITH GUSTY FLOW BUT RAPID IMPROVEMENT
TO VFR AFT THE SYSTEM PASSES.
HAVE INTRODUCED VFR SOONER IN THE 00Z TAF ISSUANCE.
PLEASE REFER TO THE NATIONAL HURRICANE CENTER FORECASTS FOR THE
LATEST DETAILS ON IRENE.
OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
SUN NIGHT...DIMINISHING WINDS AND VFR.
MON-THU...VFR DUE TO BROAD AREA OF HIGH PRES OVER THE REGION.
&&
.MARINE...
DANGEROUS CONDITIONS EXPECTED OVER THE WATERS TONIGHT AND SUNDAY.
CONDITIONS ON THE WATERS WILL RAPIDLY DETERIORATE TONIGHT...WITH
HURRICANE CONDITIONS EXPECTED LATE TONIGHT THROUGH SUNDAY.
POTENTIAL FOR SEAS TO BUILD TO 20 TO 30 FT RANGE ON THE OCEAN...AND
10 TO 15+ FT WAVES ON LI SOUND BASED ON FORECAST TRACK. WINDS SHOULD
DIMINISH FAIRLY RAPIDLY SUNDAY NIGHT AS IRENE PULLS AWAY. OCEAN SEAS
WILL BE SLOWER TO SUBSIDE...LIKELY REMAINING RATHER ROUGH THROUGH
MONDAY IN RESIDUAL SWELLS.
HIGH PRESSURE BUILDS OVER THE WATERS MONDAY AND TUESDAY...WITH
IMPROVING CONDITIONS.
WITH HIGH PRESSURE OVER THE AREA WATER...WINDS AND SEAS WILL REMAIN
BELOW SCA LEVELS.
&&
.HYDROLOGY...
TORRENTIAL RAINS EXPECTED TONIGHT AND SUNDAY MORNING BASED ON THE
NHC FORECAST TRACK FOR HURRICANE IRENE.
STORM TOTAL QPF OF 5 TO 10 INCHES IS LIKELY FOR MUCH OF THE
REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS WESTERN
SECTIONS. EXPECTED RAINFALL TOTALS DIMINISH TO THE EAST...WITH
LOWEST AMOUNTS OVER ERN LI AND SERN CT POSSIBLE.
DUE TO ALREADY WET ANTECEDENT CONDITIONS...IF THESE RAINFALL AMOUNTS
OCCUR...MODERATE TO MAJOR RIVER FLOODING IS LIKELY AT NUMEROUS SITES
ACROSS OUR TRI-STATE RIVER BASINS. LOCAL RECORD CRESTS ARE
POSSIBLE ACROSS THE NORTHEASTERN NEW JERSEY RIVER BASINS.
IN ADDITION...SIGNIFICANT AND WIDESPREAD URBAN AND POOR DRAINAGE
FLOODING WILL ALSO BE AN ISSUE. WHICH WILL BE EXACERBATED DURING THE
TIMES OF HIGH TIDE SUNDAY MORNING. A FLOOD WATCH CONTINUES TO
ADDRESS THIS THREAT.
PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR FURTHER
DETAILS...AND BE PREPARED FOR THE LIKELIHOOD OF SIGNIFICANT INLAND
FLOODING AS TROPICAL RAINS OVERSPREAD THE AREA.
&&
.TIDES/COASTAL FLOODING...
THERE IS POTENTIAL FOR MODERATE TO MAJOR COASTAL FLOODING DAMAGE
IF THE GREATEST SURGE COINCIDES WITH THE TIMES OF HIGH TIDES
SUNDAY MORNING AND/OR SUNDAY EVENING. THIS SURGE WILL BE
EXACERBATED BY LARGE BATTERING SURF.
IN ADDITION...LARGE SWELLS FROM HURRICANE IRENE WILL RESULT IN HIGH
SURF...DANGEROUS RIP CURRENTS...SIGNIFICANT BEACH EROSION AND WASH
OVERS TONIGHT THROUGH SUNDAY.
PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS AND
ADVISORIES...AND BE PREPARED FOR SIGNIFICANT COASTAL IMPACTS
SHOULD HURRICANE IRENE DIRECTLY IMPACT THE REGION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR CTZ005>012.
HURRICANE WARNING FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NYZ067>075-078>081-
176>179.
HURRICANE WARNING FOR NYZ068>075-078>081-176>179.
TROPICAL STORM WARNING FOR NYZ067.
NJ...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NJZ002-004-006-
103>108.
HURRICANE WARNING FOR NJZ004-006-103>108.
TROPICAL STORM WARNING FOR NJZ002.
MARINE...HURRICANE WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...PW
NEAR TERM...MAS/PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...JMC
MARINE...BC/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 27, 7:27 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
827 PM EDT SAT AUG 27 2011
CTZ006>008-010>012-NYZ068-290030-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-
827 PM EDT SAT AUG 27 2011
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HURRICANE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HURRICANE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-009-NJZ004-006-103>108-NYZ069>075-078>081-176>179-290030-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
827 PM EDT SAT AUG 27 2011
...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLOOD WATCH.
HURRICANE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HURRICANE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-290030-
WESTERN PASSAIC-
827 PM EDT SAT AUG 27 2011
...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLOOD WATCH.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ067-290030-
ORANGE-
827 PM EDT SAT AUG 27 2011
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-290030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
827 PM EDT SAT AUG 27 2011
...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...HURRICANE WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
HURRICANE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HURRICANE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Local storm report, Aug 27, 9:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1031 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD KEARNY 40.75N 74.12W
08/27/2011 HUDSON NJ TRAINED SPOTTER
PASSAIC AVENUE NEAR EAST NEWARK TOWNLINE CLOSED DUE TO
FLOODING
1016 PM FLOOD JERSEY CITY 40.71N 74.06W
08/27/2011 HUDSON NJ TRAINED SPOTTER
ROUTE 440 AND AT THE DUNCAN INTERSECTION CLOSED DUE TO
FRESH WATER FLOODING
&&
DSLocal storm report, Aug 27, 9:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1051 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD KEARNY 40.75N 74.12W
08/27/2011 HUDSON NJ TRAINED SPOTTER
PASSAIC AVENUE NEAR EAST NEWARK TOWNLINE CLOSED DUE TO
FLOODING
0906 PM FLOOD LYNDHURST 40.80N 74.11W
08/27/2011 BERGEN NJ TRAINED SPOTTER
POLITO AVENUE NEAR RUTHERFORD AVENUE FLOODED. ROAD
CLOSED.
1005 PM NON-TSTM WND DMG ELIZABETH 40.67N 74.19W
08/27/2011 UNION NJ TRAINED SPOTTER
LARGE TREE AND POWERLINES DOWN ALONG ELMORA AVENUE.
1016 PM FLOOD JERSEY CITY 40.71N 74.06W
08/27/2011 HUDSON NJ TRAINED SPOTTER
ROUTE 440 AND AT THE DUNCAN INTERSECTION CLOSED DUE TO
FRESH WATER FLOODING
1025 PM NON-TSTM WND DMG 1 E TOTOWA 40.91N 74.21W
08/27/2011 PASSAIC NJ LAW ENFORCEMENT
DOWNED TREE NEAR EXIT 55 ON NJ 62 AND UNION BLVD.
1025 PM NON-TSTM WND DMG PATERSON 40.91N 74.16W
08/27/2011 PASSAIC NJ LAW ENFORCEMENT
PARTIAL RAMP CLOSURE ON NJ 19 AT EXIT 57 DUE TO FALLEN
TREE.
1031 PM FLOOD KEARNY 40.75N 74.12W
08/27/2011 HUDSON NJ LAW ENFORCEMENT
ROAD FLOODING AT SCHUYLER AVENUE AT MILE MARKER 4.2.
ROAD CLOSED.
1032 PM FLOOD NORTH BERGEN 40.79N 74.03W
08/27/2011 HUDSON NJ LAW ENFORCEMENT
SECAUCUS ROAD IS FLOODED. ALL LANES CLOSED AND
DETOURED.
&&
DSFlood, Queens
- When
- August 27, 11:30 PM EST to August 28, 11:40 AM EST
- Where
- Queens County, 1.44 mi NNE of Woodhaven to 2.6 mi N of Richmond Hill
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 40.719, -73.838
The Belt Parkway in South Ozone Park was closed due to flooding. The Van Wyck Expressway at the Grand Central Pkwy. in Kew Gardens was also closed due to flooding.
Flood, Richmond
- When
- August 27, 11:40 PM EST to August 28, 11:40 AM EST
- Where
- Richmond County, 1.33 mi WSW of Rosebank to 1.28 mi SSW of Rosebank
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 40.612, -74.103
The Staten Island Expressway, Interstate 278, was closed at Clove Rd. due to flooding.
Flood, Westchester
- When
- August 27, 11:45 PM EST to August 28, 12:30 PM EST
- Where
- Westchester County, 5.5 mi SW of Pelham Manor to 0.8 mi SSW of Pelham Manor
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 40.824, -73.874
The combination of runoff and rivers overflowing their banks caused the following roads to be closed due to flooding: The Bronx River Pkwy. in both directions along its entire length in Westchester County, the Hutchinson River Pkwy. in both directions south of the Cross County Pkwy., portions of the Saw Mill River Pkwy. between the Cross County Pkwy. and exit 34 (Mt. Kisco), the Taconic State Pkwy. from the Kensico Dam to Hawthorne Circle, the New York State Thruway (I-87) northbound from exit 7 in Ardsley to the County Line at the Tappan Zee Bridge with approximately three feet of water across most of the lanes, the Sprain Brook Pkwy. southbound from Rt. 100 in Yonkers to the Bronx River Pkwy. split, the Taconic Pkwy. northbound entrance at Rt. 100 and Campfire Rd., Rt. 9 in both directions between Susan Ln. and Jack Ln. in Cortland Manor and is severely eroded, Rt. 9A at Cedar Ln. in Ossining and between Rt. 117 and the Taconic State Pkwy in Mount Pleasant, Rt. 118 in the area of State Hwy. 35 in Somers, Saw Mill River Rd. between Payne St. and Old Country Rd. in Greenburgh, Main St. between the 600 and 700 blocks in Peekskill, and Yonkers Ave. in Tuckahoe.
Flood, Richmond
- When
- August 27, 11:46 PM EST to August 28, 11:40 AM EST
- Where
- Richmond County, 0.65 mi NE of South Beach to 0.55 mi ENE of South Beach
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 40.606, -74.070
The Staten Island Expressway was closed at Fingerboard Rd. due to flooding.
Flood, Queens
- When
- August 27, 11:52 PM EST to August 28, 11:40 AM EST
- Where
- Queens County, 1.59 mi ENE of Flushing Arpt to 1.53 mi ENE of Flushing Arpt
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 40.791, -73.793
In Beechhurst, the exit ramp to the Cross Island Pkwy. from the Throgs Neck Bridge was closed due to flooding.
Flood, Orange
- When
- August 28, 1:13 AM EST to 11:15 AM EST
- Where
- Orange County, 1.14 mi SE of Gardnertown to 1.5 mi SSW of Gardnertown
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 41.517, -74.057
I-84 near exit 7 in Newburgh was closed due to flooding.
Flood, Orange
- When
- August 28, 3:24 AM EST to 11:15 AM EST
- Where
- Orange County, 1.31 mi WSW of Salisbury Mills to 0.77 mi W of Salisbury Mills
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -74.142
Moodna Creek overflowed its banks resulting in water rescues at Udderly Fresh Farms on Rt. 94 near Farmview Ln. in Washingtonville. In addition, the raging waters from the creek burst holes in the foundations of houses on Patricia and Beverly Lanes and inundated the Washingtonville Manor and Brookside Acres mobile home parks, south of Main St. The surge of water also engulfed the first floor of a residence on Cardinal Dr. forcing the homeowners to retreat to the second floor. The water rose a half of a foot into the second story. Rt. 94 near Goshen Ave. was also closed due to flooding.
Flood, Orange
- When
- August 28, 5:15 AM EST to 11:15 AM EST
- Where
- Orange County, 1.94 mi ENE of Monroe to 1.14 mi NNW of Harriman
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 41.329, -74.165
A motorist was rescued after being stranded in high water on Larking Dr. in Harriman.
Flood, Orange
- When
- August 28, 5:52 AM EST to 11:15 AM EST
- Where
- Orange County, 0.64 mi SE of Goshen to 1.18 mi SSE of Goshen
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 41.393, -74.323
Local authorities performed a water rescue of a female passenger who was stuck in a vehicle filling with water near exit 125 on Route 17 in Goshen.
Flood, Orange
- When
- August 28, 6:06 AM EST to 11:15 AM EST
- Where
- Orange County, 0.47 mi S of Goshen to 0.65 mi ESE of Denton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 41.393, -74.331
Route 17M near Goshen was closed due to flooding.
Flood, New York
- When
- August 28, 7:34 AM EST to 11:40 AM EST
- Where
- New York County, 0.6 mi SW of New York to 1.05 mi SW of New York
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 40.724, -74.008
The north tube of the Holland Tunnel in Manhattan was closed due to flooding at the New Jersey-bound entrance. Two cars also became stuck in flood waters on 10th Ave. in the West Village.
Flood, Orange
- When
- August 28, 7:40 AM EST to 11:15 AM EST
- Where
- Orange County, 1 mi NE of Monroe to 1.9 mi NNE of Monroe
- Cause
- Heavy Rain / Tropical System
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.331, -74.187
Route 208 near Monroe was closed due to flooding.
One 52 year old man drove through flood waters around 3 barricades and drowned in the Town of Tuxedo.
Flood, Kings
- When
- August 28, 7:44 AM EST to 11:40 AM EST
- Where
- Kings County, 1.24 mi ENE of Homecrest to 1.21 mi ENE of Homecrest
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 40.584, -73.927
The Belt Pkwy. was closed eastbound at Knapp St. due to flooding.
Flood, Queens
- When
- August 28, 7:44 AM EST to 11:40 AM EST
- Where
- Queens County, 0.41 mi W of Rosedale to 0.55 mi W of Rosedale
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 40.671, -73.738
The Belt Pkwy. was closed westbound at Francis Lewis Blvd. due to flooding.
Flood, Queens
- When
- August 28, 7:56 AM EST to 11:40 AM EST
- Where
- Queens County, 0.85 mi SE of Flushing to 0.78 mi SE of Flushing
- Cause
- Heavy Rain / Tropical System
- Reported by
- Public
- Coordinates
- 40.741, -73.819
The Long Island Expressway was closed westbound at Kissena Blvd. in Flushing due to flooding.
Flood, Nassau
- When
- August 28, 8:17 AM EST to 12:10 PM EST
- Where
- Nassau County, 0.51 mi NE of Freeport to 0.61 mi ENE of Freeport
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 40.655, -73.573
Buffalo Ave. at Merrick Rd. in Freeport was impassible due to flooding.
Flood, New York
- When
- August 28, 8:32 AM EST to 11:40 AM EST
- Where
- New York County, 1.36 mi ESE of New York to 1.46 mi ESE of New York
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 40.722, -73.977
The FDR Drive was closed in both directions at Houston St. due to flooding.
Flood, Orange
- When
- August 28, 8:45 AM EST to 11:15 AM EST
- Where
- Orange County, 1.19 mi SSW of Gardnertown to 1.87 mi S of Gardnertown
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 41.514, -74.078
The New York State Thruway (I-87) was closed from the Rockland/Orange County line to exit 17 in Newburgh due to flooding.
Flood, Rockland
- When
- August 28, 8:45 AM EST to 12:30 PM EST
- Where
- Rockland County, 1.88 mi E of Grand View on Hudson to 0.55 mi E of Grand View on Hudson
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 41.065, -73.894
The New York State Thruway (I-87/287) was closed from the Tappan Zee Bridge to the Rockland/Orange County line.
Storm total rainfall amounts included 7.52 inches at Tappan, 8.70 inches at Thiells, and 9.22 inches at Hillburn.
Flood, Westchester
- When
- August 28, 8:58 AM EST to August 29, 3:00 AM EST
- Where
- Westchester County, 0.21 mi SW of Elmsford to 1.2 mi WSW of Elmsford
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 41.047, -73.822
Babbitt Court in Elmsford was under several ft. of water from the Saw Mill River rising out of its banks, requiring one family to be rescued from their home by the local fire department. The overflowing river also caused portions of Rt. 119 and several side streets throughout Elmsford to be closed, causing untold damage to homes and businesses.
Flood, New York
- When
- August 28, 9:10 AM EST to 11:40 AM EST
- Where
- New York County, 1.68 mi NW of Central Park to 6.78 mi NW of Central Park
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 40.796, -73.975
The southbound Henry Hudson Pkwy. in Harlem was closed due to flooding. Three feet of water accumulated on the roadway.
Flood, Rockland
- When
- August 28, 10:00 AM EST to 12:30 PM EST
- Where
- Rockland County, 0.6 mi SSW of New City to 0.59 mi SSW of New City
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 41.142, -73.984
Basement flooding occurred on Fernwood Dr. in New City.
Flood, Orange
- When
- August 28, 2:20 PM EST to 2:50 PM EST
- Where
- Orange County, 1.02 mi ENE of Vails Gate to 0.56 mi ENE of Vails Gate
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 41.457, -74.032
Waters from the Moodna Creek washed away the bridge at Forge Hill Rd. in New Windsor, which resulted in the indefinite closure of the road. A vehicle parked on Old Forge Hill Rd. also near Moodna Creek slid into the creek after rising water eroded the surrounding area.
Flood, Westchester
- When
- August 28, 4:30 PM EST to 6:00 PM EST
- Where
- Westchester County, 1.38 mi E of Croton on Hudson to 1.47 mi E of Croton on Hudson
- Cause
- Heavy Rain / Tropical System
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.202, -73.874
A raft carrying five men capsized on the Croton River just south of Silver Lake Park shortly before 6 pm. The men were rescued from the raging river, which was moving at a speed of around 40 mph, but not before three of the rescue workers were tossed from their rescue boat and were swept under a trestle bridge just south of the Croton-Harmon station. The rescue workers were pulled from the water without injury. One man on the raft suffered from hypothermia after being forced to cling to a tree for 2 hours until he was rescued. Another was rushed to a local hospital where he was pronounced dead.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
- Tropical Storm in Maryland, August 27 to 28, 2011$12 million · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347001, 347002, 347400, 347402, 347403, 348496, 347653, 348430, 348499, 347656, 347405, 347666, 347411, 347412, 347637, 347644, 347407, 348441, 348451, 348522, 348495, 348491, 348531, 348562.